Hail, Blaine
- When
- May 1, 3:36 AM CST
- Where
- Blaine County, Hitchcock
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.970, -98.350
Broad upper troughing/southwesterly flow extended across much of the western CONUS on the 1st. This included the passage of a low-amplitude wave.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Broad upper troughing/southwesterly flow extended across much of the western CONUS on the 1st. This included the passage of a low-amplitude wave. By the late evening, prior organized (supercellular) convection across the eastern Texas Panhandle consolidated into a quasi-linear convective system (QLCS) and spread into portions of southwestern Oklahoma and north Texas. A few severe wind gusts and a brief tornado occurred with this system. High wind gusts occurred across western Oklahoma during the evening, as a wake low developed to the north of the organized thunderstorm complex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 1, 2:02 AM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 302 AM CDT Wed May 1 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today and tonight) Issued at 253 AM CDT Wed May 1 2024 Showers and thunderstorms continue to develop across northern into central Oklahoma early this morning as low-level jet maintains warm advection atop a southward sinking outflow boundary. The current expectation is that convection will tend to wane through the morning as forcing weakens. The effect, if any, this outflow boundary may have on convective development later today is not entirely clear, but the current expectation is that outflow will wash out through the day with the main focus for convection being the dryline just to the west of our area by late afternoon. The environment ahead of the dryline will be fairly similar to yesterday, with moderate to strong instability but rather modest bulk shear values around 30-35 kts. As we saw yesterday, this should still be sufficient for supercell development with all severe hazards possible. Storm coverage will likely be greater today out west as a weak shortwave provides more background ascent, with convection expected to develop upscale into clusters or line segments during the evening and progress eastward across the area. The severe threat appears to diminish with eastward extent as instability wanes later into the evening and overnight period. Ware && .LONG TERM... (Thursday through Tuesday) Issued at 253 AM CDT Wed May 1 2024 By Thursday a cold front is expected to progress south and eastward across the area. With an unstable airmass in place ahead of the boundary, strong to severe storms will be possible once again. The front will clear the area Thursday night but will quickly return northward during the day on Friday, bringing renewed chances for at least scattered thunderstorm development. Models are also now showing a second cold front moving into northern and western Oklahoma very late Friday night, with a complex of storms possible here. Storm chances then continue Saturday and Sunday as a moist and unstable airmass remains in place and at least modest southwesterly flow is maintained aloft. There is some signal for a potentially more significant trough ejection into the plains on Monday, but models disagree on timing and location of any attendant severe risk at this range. Ware && .AVIATION... (00Z TAFS) Issued at 648 PM CDT Tue Apr 30 2024 TSRA expected to have impacts mainly at KPNC and KSWO overnight into tomorrow morning (closer to incoming from across southern Kansas). Impacts at KCSM, KLAW, and KSPS is possible for the first few hours of forecast before dissipating. Frontal boundary expected to progress down toward central Oklahoma toward 12Z, possibly reinforced by TSRA outflow, but retreat during the day tomorrow. PROB30 will be included central Oklahoma tomorrow afternoon near retreating front. TSRA will also be possible across western Oklahoma by end of forecast, but impacts may occur just beyond this forecast valid time. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 81 64 78 59 / 40 40 80 40 Hobart OK 83 61 82 57 / 40 60 40 30 Wichita Falls TX 82 64 83 62 / 30 60 50 40 Gage OK 88 58 78 49 / 40 30 30 20 Ponca City OK 80 64 76 55 / 80 40 90 40 Durant OK 84 65 79 64 / 20 70 80 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch until 10 AM CDT this morning for OKZ007-008-012-013. TX...None. && SHORT TERM...08 LONG TERM....08 AVIATION...11
Hazardous Weather Outlook National Weather Service Norman OK 306 AM CDT Wed May 1 2024 OKZ004>048-050>052-TXZ083>090-020815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 306 AM CDT Wed May 1 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Strong thunderstorms are possible across northern and central Oklahoma this morning, posing a risk for hail up to the size of quarters. Additional strong to severe thunderstorms are possible across much of the area with a risk for large hail, damaging winds, and a low risk for tornadoes. .Heavy Rainfall... Heavy rainfall could lead to localized flooding early this morning across northern Oklahoma. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorm chances Thursday and Friday with severe weather possible both days. Thunderstorms chances then continue into the weekend. .Heavy Rainfall... Repeated rounds of thunderstorms with heavy rainfall could lead to localized flooding in some areas through the weekend. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
127 AM CDT Wed May 1 2024
OKZ047-048-051-052-010700-
Atoka OK-Johnston OK-Marshall OK-Bryan OK-
127 AM CDT Wed May 1 2024
...Strong thunderstorms will impact portions of southeastern
Johnston, northwestern Bryan, Marshall and southwestern Atoka
Counties through 200 AM CDT...
At 126 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Tishomingo to near Little
City to near Willis. Movement was east at 35 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Durant, Kingston, Colbert, Caddo, Silo, Kenefic, Mead, Armstrong,
Cartwright, Woodville, Willis, Little City, Nida, Lake Texoma,
Calera, and Mcbride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3378 9651 3382 9653 3382 9658 3384 9662
3385 9663 3389 9659 3390 9663 3392 9666
3383 9671 3383 9676 3387 9680 3387 9683
3385 9685 3387 9689 3391 9690 3407 9673
3421 9681 3422 9631 3407 9620 3377 9648
TIME...MOT...LOC 0626Z 276DEG 29KT 3419 9666 3408 9657 3386 9681
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
11Special Weather Statement
National Weather Service Norman OK
151 AM CDT Wed May 1 2024
OKZ047-048-052-010730-
Atoka OK-Johnston OK-Bryan OK-
151 AM CDT Wed May 1 2024
...Strong thunderstorms will impact portions of southeastern
Johnston, Bryan and southwestern Atoka Counties through 230 AM CDT...
At 151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kenefic to 3 miles southeast of Durant to
near Cartwright. Movement was east at 35 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Durant, Colbert, Caddo, Bokchito, Achille, Bennington, Silo, Kenefic,
Kemp, Armstrong, Hendrix, Cartwright, Blue, Utica, Albany, Lake
Texoma, Calera, Wade, and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3397 9601 3383 9610 3384 9614 3381 9618
3380 9618 3381 9616 3376 9618 3377 9629
3370 9632 3369 9636 3378 9643 3377 9650
3382 9653 3382 9658 3385 9663 3388 9659
3392 9658 3399 9647 3421 9651 3423 9596
TIME...MOT...LOC 0651Z 273DEG 29KT 3414 9638 3395 9635 3385 9658
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
11Special Weather Statement
National Weather Service Norman OK
213 AM CDT Wed May 1 2024
OKZ011-012-010745-
Major OK-Garfield OK-
213 AM CDT Wed May 1 2024
...A strong thunderstorm will impact portions of northwestern
Garfield and east central Major Counties through 245 AM CDT...
At 212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Meno, moving east at 35 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Enid, Lahoma, Ringwood, Drummond, Meno, Carrier, and Vance Air Force
Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3651 9797 3632 9787 3626 9830 3639 9836
3646 9812 3646 9811 3647 9810
TIME...MOT...LOC 0712Z 248DEG 31KT 3635 9820
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
307 AM CDT Wed May 1 2024
OKZ012-010845-
Garfield OK-
307 AM CDT Wed May 1 2024
...A strong thunderstorm will impact portions of central Garfield
County through 345 AM CDT...
At 307 AM CDT, Doppler radar was tracking a strong thunderstorm near
Vance Air Force Base, moving east at 25 mph.
HAZARD...Wind gusts of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Enid, Waukomis, Breckenridge, Fairmont, Douglas, Vance Air Force
Base, and North Enid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3624 9797 3645 9805 3653 9766 3626 9760
TIME...MOT...LOC 0807Z 259DEG 21KT 3633 9786
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
30Special Weather Statement
National Weather Service Norman OK
418 AM CDT Wed May 1 2024
OKZ017-018-024-010945-
Kingfisher OK-Canadian OK-Blaine OK-
418 AM CDT Wed May 1 2024
...A strong thunderstorm will impact portions of southwestern
Kingfisher, southeastern Blaine and northwestern Canadian Counties
through 445 AM CDT...
At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near
Geary, moving northeast at 25 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Geary and Calumet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3555 9831 3567 9842 3582 9818 3563 9803
TIME...MOT...LOC 0917Z 240DEG 20KT 3563 9829
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
424 AM CDT Wed May 1 2024
OKZ017-018-011000-
Kingfisher OK-Blaine OK-
424 AM CDT Wed May 1 2024
...A strong thunderstorm will impact portions of west central
Kingfisher and northeastern Blaine Counties through 500 AM CDT...
At 424 AM CDT, Doppler radar was tracking a strong thunderstorm near
Watonga, moving northeast at 25 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Watonga, Okeene, Hitchcock, and Loyal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3601 9805 3577 9837 3589 9854 3617 9832
3617 9829
TIME...MOT...LOC 0924Z 219DEG 20KT 3589 9840
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
WareThe Vance AFB radar (KVNX), 88 km away, was scanning. The volume nearest the first event began at 09:34 UTC.
5 high wind, 5 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Relayed images with ruler measurement. Time is radar estimated.
Erick (ERIC) Mesonet observation. Based on radar analysis, a probable downburst wind event beneath the anvil of a nearby thunderstorm. Additional measured wind gust of 50 knots at 1925 LST.
The roof of a barn blown off and four power poles down approximately five miles west-northwest of Sayre.
Elk City Regional Business Airport (KELK) observation. Emergency management reported tree damage in Elk City and a semi-trailer blown over on Interstate 40 near mile marker 39.
Clinton-Sherman Airport (KCSM) observation.
Altus (ALTU) Mesonet observation.
Altus Air Force Base (KLTS) observation.
Relayed images showing a few large tree limbs blown down. Time is radar estimated.
Cheyenne (CHEY) Mesonet observation. Probable wake low wind event.
Relayed by emergency management.
A Tornado Debris Signature (TDS) was observed on KFDR radar just northwest of Faxon in association with a strengthening velocity signature. With the TDS, tree damage likely occurred but could not be observed from the roads by investigators, so the specific location of this path is estimated.
Personal weather station measurement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177938, 1177939, 1177941, 1178424, 1178425, 1178426, 1178427, 1178428, 1178429, 1178441, 1178430, 1178431, 1184070, 1222695.